Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 211, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2016, 4:57 AM CDT for Benson County, Towner County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2016, 4:57 AM CDT (09:57 UTC)
- Expired
- Sep 4, 2016, 6:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Benson County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 99 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
203
WUUS53 KFGF 040957
SVRFGF
NDC005-095-041100-
/O.NEW.KFGF.SV.W.0211.160904T0957Z-160904T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
457 AM CDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHWESTERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 600 AM CDT.
* AT 457 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BAKER...OR
38 MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BAKER AROUND 505 AM CDT.
HARLOW AROUND 520 AM CDT.
YORK AROUND 530 AM CDT.
LEEDS AROUND 540 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4837 9958 4837 9949 4843 9950 4849 9940
4822 9920 4820 9920 4805 9976 4817 9985
4819 9985
TIME...MOT...LOC 0957Z 236DEG 18KT 4816 9971
HAIL...1.00IN
WIND...<50MPH
$$
JR2 follow-up statements
407
WWUS53 KFGF 041029
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 AM CDT SUN SEP 4 2016
NDC005-095-041100-
/O.CON.KFGF.SV.W.0211.000000T0000Z-160904T1100Z/
BENSON ND-TOWNER ND-
529 AM CDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHWESTERN BENSON AND SOUTHWESTERN TOWNER COUNTIES...
AT 529 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARLOW...OR 31
MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
YORK AROUND 535 AM CDT.
LEEDS AROUND 550 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4837 9958 4837 9949 4843 9950 4849 9940
4822 9920 4820 9920 4812 9951 4829 9970
TIME...MOT...LOC 1029Z 235DEG 15KT 4824 9954
HAIL...1.00IN
WIND...<50MPH
$$
JR724
WWUS53 KFGF 041059
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 AM CDT SUN SEP 4 2016
NDC005-095-041108-
/O.EXP.KFGF.SV.W.0211.000000T0000Z-160904T1100Z/
BENSON ND-TOWNER ND-
559 AM CDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON AND
SOUTHWESTERN TOWNER COUNTIES WILL EXPIRE AT 600 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
REMEMBER...A DIFFERENT SEVERE THUNDERSTORM WARNING STILL REMAINS IN
EFFECT FOR WESTERN BENSON COUNTY UNTIL 645 AM CDT.
LAT...LON 4837 9958 4837 9949 4843 9950 4849 9940
4822 9920 4820 9920 4812 9951 4829 9970
TIME...MOT...LOC 1056Z 236DEG 18KT 4824 9954
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:59 AM CDT, 58 minutes earlier.
Area forecast discussion, Sep 4, 3:59 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 359 AM CDT SUN SEP 4 2016 .SHORT TERM...(Today and Tuesday night) Issued at 358 AM CDT Sun Sep 4 2016 Long wave trough forecast to remain over the western US with many short waves moving through the flow through 84 hours. Thunderstorms have developed over the Devils Lake basin this morning. Precipitable water was around an inch and a half over much of the valley. Good low level moisture transport was moving into the area. 30-35 knot low level jet was nosing into northwest MN. Water vapor loop indicated a short wave over northeast CO and should move across the area this afternoon. Thunderstorm threat will increase with short wave. Water vapor loop indicated an upper level trough located over the west coast with short waves embedded. One short wave was over CA/OR border and another short wave was over southern CA. Southern CA short wave is forecast to move into the Northern Plains Sun night. 50 knot low level jet forecast to nose into northwest MN Sun night. Precipitable water decreases after Mon night as west/northwest flow dominates. Precip finally shifts east of the area. CA/OR short wave forecast to move into southern MAN by Tue morning with little precip forecast. Another short wave/jet streak will move through Tue night and precip forecast to return north into the southern Red River Valley. .LONG TERM...(Wednesday through Saturday) Issued at 358 AM CDT Sun Sep 4 2016 Wednesday through Saturday...A large scale upper trough with several embedded shortwaves will be moving through for much of the period. The models differ on exact timing and strength of the shortwaves, but are in general agreement on the first moving through Wednesday/Wednesday night and another Friday with a bit of a break on Thursday. Will keep the blended solution of relatively higher POPs during Wednesday and Friday. Temps throughout the period should be a bit cooler than seasonal averages with highs in the 60s and low 70s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday evening) Issued at 1155 PM CDT Sat Sep 3 2016 Convection filling into the DVL Basin...should continue as scattered convection acoss northeast ND /DVL to GFK/ through 10z. SPC HRRR shows convection dying after 10z. Areas on MVFR cigs are expected across much of the FA on Sunday morning... with sct deep convection developing across eastern ND in the early afternoon... spreading across northwest MN through the late afternoon. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Hoppes LONG TERM...JR AVIATION...Gust
Hazardous weather outlook, Sep 3, 5:40 AM CDT, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 540 AM CDT SAT SEP 3 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 540 AM CDT SAT SEP 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE STORMS OVER THE DEVILS LAKE BASIN INTO THE FAR NORTHERN RED RIVER VALLEY FOR TONIGHT. A TROUGH OF LOW PRESSURE AND LATER A FRONT WILL MOVE INTO THE AREA THIS AFTERNOON AND PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. LARGE HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND SOUTH OF THE I-94 CORRIDOR FOR SUNDAY, WITH SLIGHTLY LOWER CHANCES FOR SEVERE WEATHER FURTHER NORTH. THE FRONT WILL PUSH SLOWLY SOUTH AND EASTWARD, AND STORMS WILL REDEVELOP IN SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA BY THE AFTERNOON/EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT BUT TORNADOES CANNOT BE RULED OUT. THE THREAT WILL BECOME MORE OF A HEAVY RAIN EVENT SUNDAY NIGHT AS THE FRONT STALLS OVER THE REGION. AMOUNTS OF 2 INCHES OR MORE WILL BE POSSIBLE. DEPENDING ON HOW SUNDAY NIGHT PLAYS OUT, THERE MAY BE A LINGERING SLIGHT RISK FOR SEVERE STORMS ON MONDAY OVER WEST CENTRAL MINNESOTA AS THE FRONT MOVES EAST. THE SEVERE THREAT WILL SHIFT OFF TO OUR SOUTHEAST BY THE TIME THE WORK WEEK STARTS. HOWEVER, THERE WILL CONTINUE TO BE THE THREAT SOME NON- SEVERE THUNDERSTORMS PRODUCING LIGHTNING ON AND OFF THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN THE DEVILS LAKE BASIN TONIGHT. JR
In the hours before
Local storm report, Sep 3, 11:01 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 PM CDT SAT SEP 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 NE HALMA 48.69N 96.55W
08/28/2016 E1.00 INCH KITTSON MN PUBLIC
0802 PM TORNADO 1 W GREENVIEW 47.62N 96.58W
08/28/2016 F0 POLK MN PUBLIC
THIS THIN ROPE-LIKE TORNADO WAS OBSERVED FROM ABOUT 6E OF
NIELSVILLE MN...LOOKING NORTHEAST. IT TRACKED FOR ROUGHLY
0.75 MILES TO THE SOUTHEAST ACROSS MAINLY OPENED FIELDS
AND ENDED BY 805 PM CDT LESS THAN A HALF MILE SOUTHWEST
OF GREENVIEW. MAXIMUM WIDTH ESTIMATED TO ABOUT 100 YARDS.
PEAK WINDS ESTIMATED TO 70 MPH.
0814 PM TORNADO 1 E BELTRAMI 47.54N 96.51W
08/28/2016 F0 POLK MN TRAINED SPOTTER
A BRIEF TOUCHDOWN WAS VIEWED OVER AN OPEN FIELD JUST TO
THE EAST OF BELTRAMI BY A SPOTTER LOCATED ABOUT 4 MILES
EAST OF TOWN. THE TORNADO TRACKED FOR LESS THAN ONE
QUARTER MILE AND LIFTED BY 1015 PM CDT. PEAK WIND
ESTIMATED TO 70 MPH. MAXIMUM WIDTH TO 75 YARDS.
0850 PM HAIL 4 WSW FERTILE 47.51N 96.37W
08/28/2016 E1.75 INCH POLK MN TRAINED SPOTTER
LARGE HAIL FELL IN SHEETS.
0904 PM TORNADO 7 WNW FLAMING 47.50N 96.41W
08/28/2016 F2 NORMAN MN LAW ENFORCEMENT
THIS MULTI-VORTEX TORNADO WAS VIEWED FROM SEVERAL
LOCATIONS NEAR THE POLK/NORMAN COUNTY LINE... BEFORE IT
BECOME RAIN-WRAPPED. IT TRACKED TO THE SOUTHEAST IN A
JAGGED AND INTERMITTENT FASHION FOR NEARLY 10 MILES AND
ENDED ROUGHLY 1 MILE NORTHWEST OF GARY BY 1008 PM CDT.
HUNDREDS OF TREES WERE UPROOTED, SNAPPED, OR DAMAGED
ALONG THE TRACK. A BARN WAS DESTROYED AND POWER POLE
SNAPPED AT ONE LOCALE...HOUSE ROOFS AND EXTERIOR WALLS
WERE DAMAGED AT TWO OTHERS. PEAK WINDS 115 MPH. MAX WIDTH
400 YDS.
0905 PM HAIL 2 S FERTILE 47.50N 96.29W
08/28/2016 E2.50 INCH POLK MN TRAINED SPOTTER
VERY LARGE HAIL COVERING THE GROUND. TIME ESTIMATED BASED
ON RADAR.
0937 PM HAIL FERTILE 47.53N 96.29W
08/28/2016 M1.00 INCH POLK MN 911 CALL CENTER
0940 PM HAIL 7 N GARY 47.47N 96.27W
08/28/2016 E1.50 INCH NORMAN MN TRAINED SPOTTER
0953 PM HAIL FERTILE 47.53N 96.29W
08/28/2016 M1.75 INCH POLK MN TRAINED SPOTTER
ALSO 60 MPH WIND
1023 PM TSTM WND GST 1 N ADA 47.31N 96.51W
08/28/2016 M61.00 MPH NORMAN MN MESONET
PEAK WINDS MEASURED AT THE ADA NDAWN STATION. SEVERAL
LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN ACROSS
NORTHERN MCDONALDSVILLE TOWNSHIP AND WITHIN THE TOWN OF
ADA. SOUTHEAST OF TOWN... THE ROOF PANELS WERE PEELED OFF
A LARGE 60X100 STEEL CLAD SHOP CAUSING INTERIOR RAFTERS
TO COLLAPSE.
1100 PM FLASH FLOOD FERTILE 47.53N 96.29W
08/28/2016 POLK MN MESONET
OVER 5 INCHES OF RAIN FELL IN LESS THAN TWO HOURS ACROSS
SOUTHERN GARFIELD AMD LIBERTY TOWNSHIPS... WITH AREA
FIELDS AND FARM ACCESS ROADS FLOODED. CITY STREETS WERE
FLOODED AS WELL.
1115 PM HAIL 8 ESE TWIN VALLEY 47.21N 96.10W
08/28/2016 E1.50 INCH NORMAN MN PUBLIC
LARGE HAIL AND STRONG WINDS CAUSED CONSIDERABLE DAMAGE TO
CROPS ACROSS FOSSOM TOWNSHIP.
1120 PM FLASH FLOOD FLAMING 47.46N 96.27W
08/28/2016 NORMAN MN MESONET
FROM 4 TO 8 INCHES OF RAIN FELL IN ABOUT 2 HOURS ACROSS
EASTERN SPRING CREEK AND SUNDAL TOWNSHIPS... RESULTING IN
FLOODED FIELDS AND FARM ACCESS ROADS.
1130 PM HAIL 5 WNW WAUBUN 47.21N 96.04W
08/28/2016 E1.25 INCH MAHNOMEN MN PUBLIC
LARGE HAIL AND VERY STRONG WINDS CAUSED CONSIDERABE CROP
DAMAGE ACROSS WESTERN POPPLE GROVE TOWNSHIP.
1145 PM TSTM WND DMG 3 SSW OGEMA 47.06N 95.95W
08/28/2016 BECKER MN PARK/FOREST SRVC
NUMEROUS LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN
IN SHELTER BELTS ACROSS SPRING CREEK AND RICEVILLE
TOWNSHIPS.
1206 AM HAIL BACKOO 48.84N 97.71W
08/29/2016 E1.25 INCH PEMBINA ND TRAINED SPOTTER
0340 AM HAIL PARKERS PRAIRIE 46.15N 95.33W
08/29/2016 E1.75 INCH OTTER TAIL MN TRAINED SPOTTER
HAIL MOSTLY PEA AND DIME SIZE, BUT A FEW GOLFBALLS THROWN
IN.
&&
GGUSTSpecial weather statement, Sep 4, 3:55 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 355 AM CDT SUN SEP 4 2016 NDZ016-026-027-054-041000- NELSON ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- GRAND FORKS ND- 355 AM CDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALSH... NORTHWESTERN GRAND FORKS AND NORTHEASTERN NELSON COUNTIES UNTIL 500 AM CDT... AT 355 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PETERSBURG...OR 40 MILES SOUTHWEST OF GRAFTON...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... NIAGARA AROUND 410 AM CDT. DAHLEN AROUND 440 AM CDT. ORR AROUND 450 AM CDT. FORDVILLE...FOREST RIVER COLONY AND INKSTER AROUND 500 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4784 9794 4793 9819 4828 9802 4815 9749 TIME...MOT...LOC 0855Z 216DEG 14KT 4797 9797 JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:55 AM CDT | Special Weather Statement | FGF | Nelson | 65 min |
| Sep 4, 5:15 AM CDT | Special Weather Statement | FGF | Benson | 60 min |
| Sep 4, 5:20 AM CDT | Special Weather Statement | FGF | Ramsey | 55 min |
| Sep 4, 5:32 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 58 min |
| Sep 4, 5:38 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 67 min |
| Sep 4, 6:29 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey | 38 min |
| Sep 4, 6:41 AM CDT | Special Weather Statement | FGF | Ramsey | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.